Wyoming, 2018

Hail in Wyoming, July 27, 2018

July 27, 2018 · NWS CYS · 5 events in 2 counties and zones

Strong thunderstorms moved across Laramie and Converse Counties producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong thunderstorms moved across Laramie and Converse Counties producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 4:38 AM MST, 9 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 4:38 AM MST, 9 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
538 AM MDT Fri Jul 27 2018

.UPDATE...
Issued at 535 AM MDT Fri Jul 27 2018

Sending out a quick update to mention some areas of fog on the
I-80 Summit and Laramie this morning. In addition, we mentioned
Sidney as well. Latest satellite and webcams were showing this
take place, but it should burn off fairly quickly by mid morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Fri Jul 27 2018

The main concern today will be the evolution of the shortwaves and
speed maxes as they encounter the strong instability and
increasing wind shear today.

Latest water vapor loop was showing a very complex pattern today
with several pieces of energy rotating through Wyoming and
Montana. These features are very subtle and difficult to track,
but they will play a significant role on things evolve today. The
main concern at this point looks to be the potential vorticity
anomalies moving through northwest Wyoming. These features appear
to be the most distinct with even some shower activity develop
near Sheridan Wyoming. Timing of these shortwaves should be around
mid to late afternoon when they start to impact the northern
Laramie Range.

Another concern is the activity over southern Montana. If these
potential vorticity anomalies can interact with the storms over
Wyoming it may tend to weaken the cap over this region. Convection
Allowing Models (CAMS) are showing various solutions today, but
there are all pointing towards some initiation across northern and
eastern Wyoming and peeling this southeast into the higher
cape/shear environment. If these storms can become organized and
dive southeast they will become significant and have the potential
of producing very large hail up to baseball size, damaging winds,
and even a couple of tornadoes, due to strong veering in the
(0-2km layer).The main threat for these storms still looks be
around the southern Nebraska panhandle, but I would not be
surprised if there could be some severe storms in southeast
Wyoming mainly along and east of I-25. May even see a few storms
pop up over the southern Laramie Range due to mountain wave
potential from the stronger winds aloft coming in towards evening.
All in all a very active day setting up, so please stay alert.
The thunderstorms should begin to exit the area by midnight.

.LONG TERM...(Saturday through Thursday)
Issued at 425 AM MDT Fri Jul 27 2018

The active thunderstorm pattern will continue through Sunday with
more daily afternoon risks for strong to severe storms, due to
strong shear and deep moisture for this time of year. Meanwhile,
the upper level ridge expected to build over the area during the
middle of next week, which will help dry us out a bit.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1045 PM MDT Thu Jul 26 2018

Active weather is expected this TAF period with multiple rounds
of showers and thunderstorms developing ahead of an upper level
trough. Expect VFR conditions to begin late overnight into early
tomorrow before showers and storms develop. Expect severe
thunderstorms with CB to FL500 and MVFR to IFR conditions at area
terminals. Mid level CIGS will persist into tomorrow evening
before clearing overnight.

&&

.FIRE WEATHER...
Issued at 425 AM MDT Fri Jul 27 2018

No real fire weather concerns are expected until the middle of
next week when the upper level ridge builds over the area.
Otherwise, high humidity, light wind speeds and afternoon
thunderstorms will limit the potential for critical fire weather
conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...REC
LONG TERM...REC
AVIATION...AL
FIRE WEATHER...REC
Hazardous weather outlook, Jul 27, 3:58 AM MST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
458 AM MDT Fri Jul 27 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
281100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

More strong to severe thunderstorms are expected today with the
best chance of severe storms mainly along and east of the I-25
corridor. The main threats will be large hail, damaging winds, and
perhaps a couple of tornadoes. These storms will generally move
southeast at 30 to 35 mph. The storms should move out of the area
by midnight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The active pattern will continue with more scattered strong to
severe thunderstorms anticipated Saturday and Sunday.

.Spotter information statement...Skywarn spotter activation can
be expected this afternoon and evening.

WYZ103>106-109>116-281100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
458 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A few strong thunderstorms will be possible this afternoon and
early this evening with the main threats being small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms will continue Saturday and Sunday with
more chances of strong thunderstorms. The main threats will be
small hail and gusty winds.

.Spotter information statement...Skywarn spotter activation is
not anticipated.

In the hours before

Special weather statement, Jul 27, 9:21 AM MST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1021 AM MDT FRI JUL 27 2018

NEZ019-096-WYZ108-271700-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
1021 AM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND EAST CENTRAL GOSHEN COUNTIES UNTIL 1100 AM
MDT...

At 1020 AM MDT, Doppler radar was tracking a strong thunderstorm over
Lingle, or 7 miles northwest of Torrington, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torrington, Mitchell, Morrill, Lingle and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4206 10441 4224 10436 4218 10371 4191 10379
TIME...MOT...LOC 1620Z 282DEG 25KT 4214 10429

Hammer
Special weather statement, Jul 27, 10:18 AM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1118 AM MDT FRI JUL 27 2018

NEZ019-096-271745-
Scotts Bluff NE-South Sioux NE-
1118 AM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF AND SOUTHEASTERN
SIOUX COUNTIES UNTIL 1145 AM MDT...

At 1117 AM MDT, Doppler radar was tracking a strong thunderstorm over
Mitchell, or 8 miles northwest of Scottsbluff, moving southeast at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Minatare, Lake Minatare
Campground, Scotts Bluff National Monument, Hubbard Hill, Scottsbluff
Airport, Lake Minatare, Lake Alice, Melbeta and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4188 10390 4204 10388 4203 10341 4171 10338
      4171 10365
TIME...MOT...LOC 1717Z 299DEG 35KT 4193 10380

Hammer
Special weather statement, Jul 27, 11:10 AM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1210 PM MDT FRI JUL 27 2018

NEZ055-271900-
Cheyenne NE-
1210 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 100 PM MDT...

At 1210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 7 miles north of Sidney, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sidney, Lodgepole, Colton and Sunol.

This includes Interstate 80 in Nebraska between mile markers 59 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 10262 4101 10287 4122 10310 4133 10295
      4121 10261
TIME...MOT...LOC 1810Z 302DEG 23KT 4124 10299

Hammer
Local storm report, Jul 27, 11:44 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1244 PM MDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             8 NE SIDNEY             41.22N 102.86W
07/27/2018  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            NICKELS TO QUARTERS WITH HEAVY RAIN. NO WIND TO SPEAK OF.

&&

GCLAYCOM
Special weather statement, Jul 27, 12:56 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
156 PM MDT FRI JUL 27 2018

WYZ115-116-272045-
South Laramie Range WY-Laramie Valley WY-
156 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
245 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hutton Lake, or 20 miles south of Laramie, moving east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pumpkin Vine and Tie Siding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4108 10577 4110 10531 4100 10532 4100 10579
TIME...MOT...LOC 1956Z 280DEG 22KT 4103 10569

Hammer
Special weather statement, Jul 27, 1:52 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
252 PM MDT FRI JUL 27 2018

WYZ116>118-272130-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
252 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Crystal Lake Reservoir, or 13 miles west of Cheyenne,
moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Warren AFB, Frontier Park, and South Greeley around 310 PM MDT.
  North Cheyenne and Ranchettes around 315 PM MDT.
  Cheyenne around 325 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 5 and 28.
 Interstate 80 in Wyoming between mile markers 344 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.

LAT...LON 4106 10515 4122 10519 4150 10466 4106 10446
TIME...MOT...LOC 2051Z 256DEG 30KT 4116 10505

Hammer

The radar

The Cheyenne radar (KCYS), 25 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Laramie

When
July 27, 1:55 PM MST
Where
Laramie County, 3.71 mi E of Hecla
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -105.100

Hail, Laramie

When
July 27, 4:40 PM MST
Where
Laramie County, 4.63 mi NNE of Otto
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.155, -105.060

Hail, Converse

When
July 27, 4:51 PM MST
Where
Converse County, Boxelder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.610, -105.860

Hail, Converse

When
July 27, 4:55 PM MST
Where
Converse County, Boxelder
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.610, -105.860

Hail, Converse

When
July 27, 4:57 PM MST
Where
Converse County, Boxelder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.610, -105.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786004, 786005, 786006, 786007, 786008.